|March 2001||Letters to the Editor|
Quetiapine Treatment in Patients With Tourette Syndrome
Most of the drugs available have been used to treat Tourette Syndrome (TS), with limited or nonexistent results until the advent of the neuroleptics, which have demonstrated a distinctly higher range of effectiveness. Even so, the medical treatment of TS has consisted of the administration of dopamine antagonists, predominantly haloperidol, and centrally acting alpha-2 adrenergic receptor agonists, predominantly clonidine. The use of these drugs, however, has been limited by their adverse effects—mostly extrapyramidal, dysphoric symptoms in the case of haloperidol (1) and cardiovascular effects in the case of clonidine (2).
Atypical antipsychotics have been used to treat TS patients. The role of clozapine in the treatment of movement disorders has been investigated with apparent lack of therapeutic benefits for TS patients (3). Risperidone has been used, with predominantly favourable effects (4). Olanzapine was concluded to be a safe and effective treatment alternative for TS patients (5). Sertindol, ziprasidone, and zotepine are newer antipsychotics not yet available in clinical practice. Ziprasidone, however, has been investigated in children and adolescents with TS, with encouraging results and a demonstrated lower risk of extrapyramidal side effects (6).
Quetiapine has not been investigated formally in terms of its efficacy for the treatment of TS. A search of the database of published medical literature did not reveal any studies evaluating the use of quetiapine in patients with TS.
The clinical properties of the atypical antipsychotics can be explained by the pharmacological feature of combined 5-HT2–D2 antagonism. Risperidone, olanzapine, ziprasidone, and sertindole
demonstrate a higher profile of D2 occupancy that is more in keeping with conventional agents such as haloperidol, while clozapine has relatively low D2 activity (7). It has been hypothesized that clozapine’s lack of efficacy in patients with TS could be due to this factor. Since quetiapine is an atypical clozapine-like antipsychotic drug with a low dopamine D2 receptor-occupancy ratio and a low affinity both for serotonin 5-HT2A receptors and for alpha-1 and alpha-2 adrenergic receptors, the question was to determine its role (if any) in the treatment of patients with TS.
We used quetiapine to treat 2 children with TS naturalistically. Each of these children met the DSM-IV diagnostic criteria for TS. Both had been treated with neuroleptic drugs for prolongued periods of time, with significant weight gain, but neither had been treated with depot preparations. Aside from motor and vocal tics, the neurological examinations, including EEGs, were normal for both patients. Both children received quetiapine, administered orally twice daily. The starting dose was 25 mg twice daily. This was increased gradually to 150 mg daily at day 21 in the first patient, and to 100 mg daily at day 21 in the second patient. The patients were tested using the Yale Global Tic-Severity Scale (YGTSS) for measuring tic frequency and intensity and the Extrapyramidal Symptom Rating Scale (ESRS) for measuring dyskinetic symptoms.
For both patients, within 3 weeks vocal and motor tics significantly diminished in frequency and severity. (On referral, the first patient’s YGTSS score was 79; after 3 weeks, it was 38. On referral, the second patient’s YGTSS score was 75; after 3 weeks, it was 36.) There were no extrapyramidal side effects measured by the ESRS. Both patients initially reported drowsiness and decreased appetite, but these side effects gradually disappeared throughout the study. The overall weight loss in both patients was attributed to the return of appetite to a
“normal” level, rather than to the effect of quetiapine itself.
The improvement of the tics with quetiapine does not accord with the ratio of dopamine D2 and serotonin 5-HT2 receptor occupancy. This could be due to the fact that, while in vivo D2 occupancy is the most precise means to establish guidelines, not all compounds (that is, clozapine and quetiapine) appear to require D2 antagonism in the same fashion to attain the desired response (7). Therefore, other explanations should be explored.
One plausible explanation is related to the fact that researchers have cloned at least 5 subtypes of the human dopamine receptor and 13 subtypes of the serotonin receptor. Studies of the molecularly cloned dopamine D4 receptor and serotonin 5-HT6 receptor suggest that clozapine’s high affinity in binding to these sites explains the pharmacologic uniqueness of this neuroleptic drug (7) and, possibly, that of such other clozapine-like neuroleptics as quetiapine. Another possible explanation is that quetiapine may work by selective inactivation of the mesolimbic cortical neurons, which may also account for the low number of extrapyramidal side effects associated with its use (8).
In our second patient, the pretreatment with haloperidol posed a confounding variable. Some studies have concluded that previous treatment with classical antipsychotics (oral and depot haloperidol) influenced the higher-than-expected degree of dopamine D2 receptor occupancy after quetiapine treatment registered even weeks after cessation of typical neuroleptics, suggesting that future trial designs could usefully include longer washout periods (9). In the reported case, we started quetiapine about 3 weeks after haloperidol had been discontinued.
Although the results of using quetiapine to treat these 2 children suffering from TS are encouraging, they should be interpreted with caution, given the limitations posed by the lack of placebo trials, data on drug withdrawal, or contrast groups. Spontaneous waxing and waning of TS symptoms should also be considered. Further controlled studies are